Nebraska, 2016

Damaging Wind in Nebraska, August 3, 2016

August 3, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced strong winds in northeast Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced strong winds in northeast Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 1:24 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 1:24 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
224 PM MDT WED AUG 3 2016

.SHORT TERM...(This evening through Friday night)
Issued at 224 PM MDT Wed Aug 3 2016

Forecast challenges deal with fire weather today followed by PoPs
and temperatures for Thursday and Friday.

Currently...1003mb surface low over eastern Montana this
afternoon. Pretty strong cold front from this low extends
southwest to near Riverton to Salt Lake City this afternoon.
Ahead of this front, westerly winds have begun to increase across
Carbon and Converse Counties. Near critical fire conditions being
observed in some places. Dear Creek WYDOT site gusting to 27MPH
with humidities down near 18 percent. Other reporting stations in
Converse County already down to 15 percent. Will continue the RFW
for FWZ 301 this afternoon as winds continue to remain elevated
and humidities continue to lower. To the west of the front,
temperatures in the 70s are being reported in Idaho with mid 60s
in western Montana.

For this afternoon and evening, latest HRRR continues to show
showers increasing late afternoon across northern Wyoming and
eventually the northern Nebraska Panhandle. Maintained inherited
PoPs from the night crew as they look pretty good. Do not think we
will see severe thunderstorms this evening as instability is
pretty meager. Latest RAP forecast off SPC Mesoanalysis page only
showing around 500 J/KG CAPE across southeast Wyoming this
afternoon and early evening and shear pretty low as well.

Upslope regime Thursday as front looks to lay from maybe Fort
Collins to Laramie to Dixon Thursday morning and afternoon. Very
cool day Thursday as we lose 10 degrees C cooling at 700mb across
the eastern half of the CWFA. GFS down to +7C across northern
Albany County, today was around +17C. Upslope regime should mean
increased low clouds, along with the CAA, afternoon highs Thursday
in the 70s across Converse/Niobrara Counties and low 70s here at
Cheyenne. Warmest temperatures will be out west of the front.

Even cooler day in store for Friday. Both the GFS and ECMWF
breaking out fairly widespread PoPs across southern Wyoming in the
upslope regime. 700mb temperatures still around +7 to +8C over the
CWFA. Combination of rain/low clouds and cold upper level
temperatures will result in highs only in the 60s to low 70s
across most areas.

.LONG TERM...(Saturday through Wednesday)
Issued at 224 PM MDT Wed Aug 3 2016

A return to more seasonable weather expected for the CWA this
period with an upper low and associated trough over the west
coastal areas into early next week. This will provide a generally
southwesterly flow aloft across the CWA. Some monsoonal moisture
should get caught in this flow and with any weak impulses we will
see widely scattered mainly afternoon and evening convection
mainly Saturday through Monday. Convection may then decrease
Tuesday and Wednesday as some drier air looks to infuse into the
upper flow over the area with monsoonal moisture shifting to the
south. Mild on saturday with max temps generally below normal then
warming back to near or a little above normal thereafter.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1123 AM MDT Wed Aug 3 2016

VFR expected overall through the period.  Brief pds of MVFR
visibilities possible in isolated showers and tstms mainly over and
east of the mtns this afternoon and evening.  A cold front will move
south across the area overnight switching winds to a northerly to
northeasterly direction.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Wed Aug 3 2016

Elevated to critical fire weather conditions occurring across
Converse County and points west of the Laramie Range this
afternoon. This is due to a cold front pushing southwest across
central Wyoming. Winds ahead of the front gusting into the 30MPH
range with afternoon humidities in the mid teens. Red Flag Warning
remains in effect for FWZ 301 where combination of dried fuels,
gusty winds and low humidities are in place. Front looks to move
into Converse County this evening and eventually lay along the
east slopes of the Laramie Range by Thursday morning. WInds
shifting from west to north to eventually northeast behind the
front with humidities increasing. Noticeably colder temperatures
Thursday and Friday as the front remains in place and chances for
wetting rains increase dramatically.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ301.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 3, 2:33 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
333 AM MDT WED AUG 3 2016

WYZ101>119-040945-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
333 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF
SOUTHERN WYOMING THIS AFTERNOON AND SPREAD EAST ONTO THE HIGH
PLAINS OF SOUTHEAST WYOMING THROUGH THE LATE AFTERNOON AND EARLY
EVENING HOURS. THERE IS THE POTENTIAL THAT SOME STORMS COULD
BECOME STRONG WITH LOCALLY HEAVY RAINS, SMALL HAIL AND GUSTY WINDS
TO NEAR 50 MPH EAST OF THE LARAMIE RANGE.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER CONVERSE AND
NIOBRARA COUNTIES THIS AFTERNOON, AND RED FLAG WARNINGS HAVE BEEN
ISSUED. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHEAST
WYOMING ON FRIDAY BRINGING AN INCREASED CHANCE FOR THUNDERSTORMS
TO THE REGION. THERE IS THE POTENTIAL THAT STORM MOVEMENTS WILL BE
FAIRLY SLOW, INCREASING THE RISK FOR LOCALIZED FLOODING ISSUES
FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY AND TONIGHT IS NOT ANTICIPATED.

NEZ002-003-019>021-054-055-095-096-040945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
333 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS
AND WILL LINGER INTO THE EARLY EVENING TODAY. THERE IS THE
POTENTIAL THAT A FEW STORMS COULD BECOME SEVERE WITH LOCALLY
HEAVY RAINS, LARGE HAIL TO THE SIZE OF QUARTERS, AND GUSTY WINDS
TO NEAR 60 MPH, ESPECIALLY ACROSS THE NORTHERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE ON FRIDAY BRINGING AN INCREASED CHANCE FOR
THUNDERSTORMS TO THE REGION. THERE IS THE POTENTIAL THAT STORM
MOVEMENTS WILL BE FAIRLY SLOW, INCREASING THE RISK FOR LOCALIZED
FLOODING ISSUES FRIDAY AFTERNOON AND EVENING, ESPECIALLY ACROSS
THE SOUTHERN PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY AND TONIGHT IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 1:44 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT WED AUG 3 2016

WYZ108-118-119-032130-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY-
244 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES UNTIL 330 PM MDT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF MERIDEN REST AREA...OR 33 MILES NORTHEAST OF
CHEYENNE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...HAWK SPRINGS CAMPGROUND...GUN BARREL...
MERIDEN REST AREA AND HAWK SPRINGS RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4143 10460 4164 10464 4182 10410 4142 10406
TIME...MOT...LOC 2043Z 259DEG 20KT 4158 10449

TJT
Special weather statement, Aug 3, 2:35 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT WED AUG 3 2016

WYZ117-118-032200-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
335 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 400
PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITAKER...OR 15 MILES NORTH OF CHEYENNE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITAKER AND RANCHETTES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 19 AND
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4124 10493 4141 10501 4157 10471 4127 10459
TIME...MOT...LOC 2133Z 251DEG 13KT 4136 10488

TJT
Special weather statement, Aug 3, 3:15 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT WED AUG 3 2016

WYZ118-119-032300-
EAST LARAMIE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
415 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
500 PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HILLSDALE...OR 12 MILES NORTHEAST OF CHEYENNE...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURNS...HILLSDALE AND RANCHETTES.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 371 AND
390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4119 10476 4138 10471 4142 10422 4106 10429
TIME...MOT...LOC 2215Z 275DEG 21KT 4126 10461

TJT
Special weather statement, Aug 3, 3:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT WED AUG 3 2016

NEZ002-095-032315-
NORTH SIOUX NE-DAWES NE-
430 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX AND
SOUTHWESTERN DAWES COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF FORT ROBINSON CAMPGROUND...OR 30 MILES SOUTHWEST OF
CHADRON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORD...BOX BUTTE CAMPGROUND...FORT ROBINSON CAMPGROUND...
WHITNEY AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4247 10365 4273 10359 4282 10304 4245 10302
TIME...MOT...LOC 2229Z 275DEG 20KT 4258 10349

TJT
Local storm report, Aug 3, 3:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
08/03/2016  E0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

0348 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
08/03/2016  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

KC
Local storm report, Aug 3, 4:15 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
08/03/2016  M60.00 MPH       DAWES              NE   ASOS

&&

KC

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
August 3, 4:15 PM MST to 4:16 PM MST
Where
Dawes County, 10 mi E of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.830, -102.803

Estimated wind gusts of 60 mph were reported 10 miles east of Chadron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642793.